Virginia, 2021

Damaging Winds in Virginia, June 21, 2021

June 21, 2021 · NWS LWX · 9 events in 5 counties and zones

Lines of severe thunderstorms produced scattered to numerous instances of wind damage across eastern West Virginia, northern Maryland, and northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Lines of severe thunderstorms produced scattered to numerous instances of wind damage across eastern West Virginia, northern Maryland, and northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 1:47 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 21, 1:47 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A strong cold front will continue to approach the region through
this evening before finally exiting the area on Tuesday. High
pressure returns Wednesday with cooler and drier weather
expected. The high will then shift offshore by late week
resulting in returning heat and humidity with increased chances
for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions continue this afternoon as a strong
cold front continues to work its way eastward. Latest satellite
and radar imagery shows storms continuing to roll through West
Virginia and entering our westernmost areas.

Showers and storms are expected to propagate eastward before
reaching the metro areas by late this afternoon/early evening.
Given the already unstable atmosphere, this morning's sunshine
has aided in that destabilization process. CAPE values west of
the Blue Ridge currently sit around 1500 J/Kg, while closer to
the metros range between to 2500-3000 J/Kg. Given 0-6Km shear
around 30kts, falling heights, the abundant amount of CAPE, and
the observed activity upstream, expect this line of
thunderstorms to easily continue, especially given DCAPE values
over 1000 J/kg where new updrafts are expected along cold pool
boundaries. As a result, expect some of these storms to be
severe in nature where damaging wind gusts are expected to
remain the main threat. However, large hail isn't fully out of
the question. As a result, a Severe Thunderstorm Watch has been
issued for most of the CWA with the exception of our
southernmost counties.

Convection should wane late this evening and overnight for most
areas, but showers are still likely overnight especially near
the Allegheny Highlands as the front stalls nearby briefly.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As the upper-level trough continues to shift eastward, will
allow the front to continue to cross the area during the
daylight hours Tuesday. Expect periods of showers, some which
may be heavy at times especially in embedded thunderstorms.
Showers will begin tapering off during the afternoon hours from
NW to SE thanks to drier air associated with subsidence behind
the trough axis working its way into the area.

High pressure will build overhead for Tuesday night, bringing
dry and noticeably cooler and less humid conditions. High
pressure will bring plenty of sunshine and low humidity for
Wednesday, and Wednesday night will turn out dry and cool.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will dominate Thursday with dry air and mostly sunny
skies. Highs should warm a bit compared to Thursday, with temps
nudging up towards the lower 80s.

This won't last, as a weak low pressure looks likely to start
pushing northward up the coast Friday. Increased clouds along with a
chance of showers or some drizzle will exist, and temperatures are
likely to slide back downward a bit, though 80s remain likely.  The
influence of this system appears most likely in eastern
portions of the forecast area, near the bay and Potomac, with
much less influence, if any, likely in the Allegheny Front.

By Saturday, this system is nudging northeast off the coast, with
lowering influence, but another front will start moving towards us.
Southwest flow ahead of the front should allow warming to resume if
it gets interrupted, but the shower/t-storm risk will increase.
However, it must be noted that guidance has significant differences
regarding the speed of this system, and its quite possible it holds
to the west for several days before reaching us. This would lead to
a few days of more typical summer weather, with terrain forced
storms in a warm, humid air mass. Highs in the 80s to lower 90s
expected.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will continue to develop
from west to east this afternoon through early this evening as
a cold front approaches from the west. Some storms may produce
damaging wind gusts and perhaps even large hail. The best chance
for a stronger storm will be late this afternoon and evening
(around 20z-02z) which is expected to cause CIG/VSBY
restrictions briefly.

Convection should wane overnight, but showers, some of which may
be heavy at times, are expected to continue through Tuesday
afternoon. As a result, restrictions are likely. An isolated
t-storm cannot be ruled out either, but the stronger storms
should remain across our south, mainly away from the terminals
with the exception of CHO. High pressure will bring VFR
conditions Tuesday night through Wednesday night.

VFR conditions Thursday under high pressure. However, by Friday
a weak low pressure moving up the coast Friday could produce
just enough easterly flow to bring a few showers, some drizzle,
or some low clouds, with sub-VFR cigs possible. The influence
from this system is most likely at BWI/MTN, with lowest risk at
MRB. By Saturday, this system departs, but scattered showers and
thunderstorms will be possible.

&&

.MARINE...
A southerly flow continues today. An SCA is in effect or most of
the Bay and lower Tidal Potomac River this afternoon and
evening as a result of an increased gradient. Scattered storms
are expected late this afternoon and evening. Some storms may
produce gusty winds and hail.

A cold front will pass through late tonight into Tuesday.
Northwest winds behind the cold front may gust around SCA
criteria Tuesday into Tuesday night. High pressure will build
over the waters Wednesday and Wednesday night.

High pressure Thursday should result in light winds. Weak low
pressure moving up the coast Friday could nudge winds closer to SCA
levels, but probability remains low. These winds likely wane
Saturday, but scattered thunderstorms are possible by afternoon.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ530>533-539>541.
     Small Craft Advisory until midnight EDT tonight for ANZ534-537-
     543.

&&

SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...RCM
AVIATION...MSS/RCM
MARINE...MSS/RCM
Hazardous weather outlook, Jun 21, 1:44 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
244 PM EDT Mon Jun 21 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
244 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10PM this evening
with the exception of Spotsylvania and St Mary's counties and the
adjacent waters. Isolated instances of flooding are possible as
well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated instances of flooding are possible Tuesday across the
outlook area. A severe storm is possible across southern Maryland
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
244 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10PM this evening
with the exception of counties around the Charlottesville area.
Isolated instances of flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated instances of flooding are possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-221845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
244 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10PM this evening.
Isolated instances of flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 21, 12:08 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
108 PM EDT Mon Jun 21 2021

ANZ530>534-536-537-539>543-DCZ001-MDZ001-003>006-008-011-013-014-
016>018-501>508-VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-
501>506-220000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Garrett-Washington-Frederick MD-
Carroll-Northern Baltimore-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Southeast Harford-Augusta-Rockingham-Shenandoah-Frederick VA-Page-
Warren-Clarke-Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-
Culpeper-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Mountain Lake Park, Oakland,
Grantsville, Hagerstown, Frederick, Ballenger Creek, Eldersburg,
Westminster, Reisterstown, Cockeysville, Elkton, Baltimore,
Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt,
Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate,
Severna Park, Arnold, Odenton, St. Charles, Waldorf,
Lexington Park, California, Chesapeake Beach, Huntingtown,
Dunkirk, North Beach, Lusby, Prince Frederick, Frostburg,
Cumberland, Germantown, Damascus, Bethesda, Rockville,
Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City,
Jarrettsville, Aberdeen, Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market,
Winchester, Luray, Shenandoah, Stanley, Front Royal, Berryville,
Lovingston, Charlottesville, Stanardsville, Madison, Orange,
Gordonsville, Culpeper, Dale City, Manassas, Woodbridge,
Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville,
Chantilly, McLean, Franconia, Arlington, Alexandria,
Falls Church, Falmouth, Fredericksburg, Dahlgren, Warrenton,
Turnbull, Hightown, Monterey, Purcellville, Leesburg, Ashburn,
Sterling, Big Meadows, Wintergreen, Romney, Paw Paw, Martinsburg,
Charles Town, Shepherdstown, Moorefield, Bayard, Mount Storm,
Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville,
Russelldale, Headsville, Fort Ashby, Riverton, Brandywine,
Franklin, Oak Flat, Ruddle, and Sugar Grove
108 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING...

A line of strong to severe thunderstorms with damaging wind gusts
is expected to sweep east across our region this afternoon into
this evening.

The risk for severe thunderstorms increases from Marginal Risk
over central Virginia, to Slight Risk generally north of I-66 and
US-50, to Enhanced Risk along and near the Mason-Dixon Line.
Damaging wind gusts are the primary threat, although large hail
and an isolated tornado are also possible.

The initial line of storms should enter western Maryland and the
eastern panhandle of West Virginia between 1 and 4 PM. It is then
expected to move east across the Shenandoah Valley and west
central Maryland between 3 and 5 PM. The line should reach the
Baltimore and Washington metro areas and southern MD between 5
and 8 PM. All times are current best estimates, and people should
be ready to seek shelter when storms threaten or warnings are
issued.
Local storm report, Jun 21, 2:38 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     KEYSER                  39.44N  78.98W
06/21/2021                   MINERAL            WV   911 CALL CENTER

            5 TREES DOWN NEAR KEYSER.

&&

EVENT NUMBER LWX2104412

CPB
Local storm report, Jun 21, 2:40 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     MCCOOLE                 39.44N  78.97W
06/21/2021                   MINERAL            WV   911 CALL CENTER

            TREE DOWN ON A VEHICLE ON ARMSTRONG STREET IN KEYSER.

&&

EVENT NUMBER LWX2104413

CPB
Local storm report, Jun 21, 2:42 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     FORT ASHBY              39.50N  78.77W
06/21/2021                   MINERAL            WV   911 CALL CENTER

            APPROXIMATELY 12 TREES DOWN IN AND AROUND FORT ASHBY.

&&

EVENT NUMBER LWX2104414

CPB
Local storm report, Jun 21, 2:59 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     1 SE NORTH BRANCH       39.58N  78.72W
06/21/2021                   ALLEGANY           MD   911 CALL CENTER

            TREE DOWN ON COLLIER RUN ROAD SOUTHEAST NEAR OLDTOWN
            ROAD.

&&

EVENT NUMBER LWX2104415

CPB
Local storm report, Jun 21, 3:06 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     1 N ROMNEY              39.36N  78.75W
06/21/2021                   HAMPSHIRE          WV   911 CALL CENTER

            TREE AND WIRES DOWN ON CUMBERLAND ROAD.

&&

EVENT NUMBER LWX2104416

CPB

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
June 21, 3:06 PM EST
Where
Shenandoah County, 0.87 mi SE of Capon Rd
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
38.991, -78.359

There were nearly a dozen reports of trees blown down in and around Strasburg.

Thunderstorm Wind, Shenandoah

When
June 21, 3:06 PM EST
Where
Shenandoah County, 0.75 mi ENE of Lebanon Church
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.055, -78.367

Two trees blew down on VA-623 Back Road near US-48/VA-55 John Marshall Highway. A tree blew down on VA-628 Middle Road near US-48/VA-55 John Marshall Highway.

Thunderstorm Wind, Frederick

When
June 21, 3:16 PM EST to 3:20 PM EST
Where
Frederick County, 0.38 mi N of Stephens City
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.086, -78.220

There were over a dozen calls for numerous trees blown down in and around Stephens City.

Thunderstorm Wind, Clarke

When
June 21, 3:25 PM EST to 3:30 PM EST
Where
Clarke County, 1.16 mi SSW of Millwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.056, -78.042

Multiple trees blew down in and around Millwood, including in the vicinity of US-50/US-17 John Singleton Mosby Highway and VA-624 Red Gate Road.

Thunderstorm Wind, Clarke

When
June 21, 3:36 PM EST
Where
Clarke County, 4.36 mi ESE of Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.126, -77.895

A tree blew down on VA-7 Harry Byrd Highway near VA-603 Castleman Road.

Thunderstorm Wind, Loudoun

When
June 21, 3:47 PM EST to 3:51 PM EST
Where
Loudoun County, 2.28 mi NW of North Fork
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
39.095, -77.758

Trees blew down in and around Purcellville, including on VA-735 Black Oak Road near VA-701 Otley Road.

Thunderstorm Wind, Loudoun

When
June 21, 4:00 PM EST to 4:10 PM EST
Where
Loudoun County, 1.6 mi SSE of Clarkes Gap
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.109, -77.588

Several trees blew down near Leesburg, including on VA-699 Dry Mill Road near VA-820 Thomas Mill Road, on VA-7 Harry Byrd Highway, and on VA-653 Cochran Mill Road near VA-652 Gant Lane.

Thunderstorm Wind, Loudoun

When
June 21, 4:10 PM EST to 4:20 PM EST
Where
Loudoun County, 1.41 mi E of Middleburg
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
38.967, -77.744

Numerous trees were blown down around Middleburg, including on US-50 Washington Street near Chestnut Street and US-50 Washington Street at Melmore Place.

Thunderstorm Wind, Fairfax

When
June 21, 4:53 PM EST
Where
Fairfax County, 1.08 mi SSW of Kenmore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.936, -77.279

A tree blew down on Meadowlark Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956212, 956214, 956215, 956216, 956217, 956218, 956219, 956220, 956221.